Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 94, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 10, 2022, 6:18 PM MST for Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2022, 6:18 PM MST (01:18 UTC)
- Expired
- Aug 10, 2022, 9:26 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 1.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 2576 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 4:16 PM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 10, 4:16 PM MST, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 416 PM MST Wed Aug 10 2022 .UPDATE...0Z Aviation Discussion... && .SYNOPSIS... Chances for showers and thunderstorms will remain somewhat elevated the next several days with a slightly higher potential over the weekend. Occasionally heavy rainfall, localized flash flooding, gusty winds, and localized blowing dust will be possible around any storms that form. Temperatures will remain near to slightly below normal through early next week. && .DISCUSSION... A strong H5 598dm, high amplitude anti-cyclone center has migrated to the CO/WY border early this afternoon allowing deep, moist southeast flow to prevail across the SW Conus. Within this flow pattern, larger easterly waves along with any number of MCV's continue to stream through the region providing pockets of ascent supporting periodic showers and storms. While the expanse and magnitude of the downstream high pressure system will modulate somewhat through the weekend, the overall synoptic pattern and location of the anti-cyclone center will change very little. This will essentially result in little day-to-day change with the deep ESE flow entrenched and continued MCV's and other perturbations shearing off the mid-level front drifting across the forecast area in a high moisture environment with modest instability - i.e. occasional shower and thunderstorm chances will be revisited daily. In the near term, visible satellite imagery depicts a more pronounced MCV spinning into the northern Gulf of California while other more subtle cyclonic features drift through central AZ. While these circulations may provide some focused lift, the larger forcing mechanism was a large easterly wave propagating through central Chihuahua. Vorticity extended northward from this latter feature should focus convective development across SE AZ this afternoon while localized divergence associated with the former MCV's could invigorate storms through western Arizona and SE California. Unusually high moisture content (mixing ratios 12-15 g/kg and PWATs 1.75-2.00 inches) will aid in rainfall efficiency (rates well in excess of 2 in/hr) such that any more robust storm will carry a localized flash flood threat. Additionally, HREF output indicates the potential for more dense clusters of storms in SE AZ which could thrust an outflow boundary towards Pinal County. However, weaker lapse rates and lower DCape (less than 1000 J/kg) may limit the overall wind threat into more isolated wet microbursts as the more likely threat versus wide ranging, strong outflow boundaries. With the pattern changing very little through the weekend and early next week, forecasts remain nearly status quo with close to climatological POPs across the forecast area. This typical mid- August pattern will support daily thunderstorm activity over higher terrain with activity tending to struggle for survival into lower elevations with limited lapse rates, decent instability, and notable CinH. However, undoubtedly there will be one or two days with more favorable thermodynamic structure and shortwave support to allow more expansive thunderstorm coverage. Should any PV anomaly be drawn north from Mexico on the western periphery of the high pressure system coincident with full daytime insolation, enhanced convective potential would result. Attempting to identify any particular feature in the flow pattern this far in advance is rather futile at this point; but regardless, there is the potential for convection to be a bit more active and focused perhaps as early as Friday and continuing through early next week. && .AVIATION...Updated 2320Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Main aviation weather concern will be the potential for thunderstorm activity and associated outflow winds to affect the terminals later this evening. In the meantime, conditions will remain tranquil through the early evening with vrb or light west breezes aob 10 kts. Thereafter, will be monitoring the potential for thunderstorm activity and associated outflows, mostly predominating from the east- southeast, affecting the area terminals between 04-06z. Evident on TPHX is another outflow from the north that could briefly impact terminals on the northern edge of the Phoenix metro over the next couple hours. At this time, there is a 50% probability of winds exceeding 30 kts with any surging outflows. Overall confidence in thunderstorm development near a terminal this evening is rather low. Southeast California/Southwest Arizona including KIPL and KBLH: KIPL: Southeasterly winds aob 10 kts will predominate. An isolated evening thunderstorm cannot be ruled out in the vicinity, however, confidence is too low at this time to mention in TAF package. KBLH: Mostly SSE winds aob 10 kts will prevail through the period. VCTS are nearby through early evening with briefly stronger gusts possible. && .FIRE WEATHER... A humid airmass will remain in place through the forecast period, yielding elevated afternoon RH values and good overnight recovery. Chances for wetting rains will continue for most areas almost daily. Winds for the most part will remain light, with the exception of thunderstorm outflows generating stronger gusts. The fire danger threat is expected to remain low for the foreseeable future. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18/Iniguez AVIATION...Heil/Hardin FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Aug 10, 5:17 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
517 PM MST Wed Aug 10 2022
AZZ530>532-CAZ564-565-569-110100-
Kofa AZ-Parker Valley AZ-Yuma AZ-Chuckwalla Mountains CA-
Imperial County Southeast CA-Palo Verde Valley CA-
517 PM MST Wed Aug 10 2022
...Strong thunderstorms will impact portions of southwestern La Paz,
northwestern Yuma and northeastern Imperial Counties through 600 PM
MST/600 PM PDT/...
At 516 PM MST/516 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southwest of Cibola
to 12 miles southwest of Yuma Proving Ground to near Martinez Lake.
Movement was south at 15 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinez Lake.
This includes the following highways...
AZ Route 95 between mile markers 45 and 47.
CA Route 78 between mile markers 61 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3311 11488 3276 11464 3284 11435 3309 11443
3310 11458 3333 11483
TIME...MOT...LOC 0016Z 357DEG 14KT 3329 11480 3302 11460 3301 11443
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 5:25 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
525 PM MST Wed Aug 10 2022
AZZ537-538-540-110100-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
525 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of Maricopa County
through 600 PM MST...
At 525 PM MST, Doppler radar was tracking a strong thunderstorm near
White Tank Mountain Park, or 11 miles south of Wittmann. This storm
was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Surprise, Buckeye, Surprise Stadium and White Tank Mountain Park.
This includes AZ Route 303 between mile markers 113 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3368 11266 3373 11249 3362 11237 3347 11261
TIME...MOT...LOC 0025Z 358DEG 1KT 3362 11257
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 10, 5:50 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
550 PM MST Wed Aug 10 2022
AZZ535-110115-
Southeast Yuma County AZ-
550 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of south central Yuma
County through 615 PM MST...
At 550 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Tacna, or 29 miles southeast of Fortuna Foothills,
moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3228 11412 3244 11415 3255 11398 3245 11384
3223 11394
TIME...MOT...LOC 0050Z 051DEG 7KT 3242 11398
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DHSpecial weather statement, Aug 10, 5:57 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
557 PM MST Wed Aug 10 2022
AZZ532-CAZ565-110130-
Yuma AZ-Imperial County Southeast CA-
557 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of west central Yuma
and southeastern Imperial Counties through 630 PM MST/630 PM PDT/...
At 557 PM MST/557 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Winterhaven, or near Yuma, moving southwest at 10
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yuma, Winterhaven, Araby and Andrade.
This includes the following highways...
AZ Interstate 8 between mile markers 1 and 9.
CA Interstate 8 between mile markers 91 and 96.
AZ Route 95 between mile markers 29 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3258 11455 3269 11473 3272 11472 3271 11477
3272 11478 3283 11456 3278 11441
TIME...MOT...LOC 0057Z 049DEG 10KT 3273 11460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
DHSpecial weather statement, Aug 10, 6:01 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
601 PM MST Wed Aug 10 2022
AZZ535-536-110130-
Gila River Valley AZ-Southeast Yuma County AZ-
601 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of east central Yuma
County through 630 PM MST...
At 601 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mohawk, or 45 miles west of Ajo, moving southwest
at 5 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Yuma
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3266 11364 3261 11350 3246 11355 3256 11376
TIME...MOT...LOC 0101Z 035DEG 5KT 3257 11362
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DHSpecial weather statement, Aug 10, 6:02 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
602 PM MST Wed Aug 10 2022
AZZ538-539-110130-
Tonopah Desert AZ-Gila Bend AZ-
602 PM MST Wed Aug 10 2022
...A strong thunderstorm will impact portions of Maricopa County
through 630 PM MST...
At 602 PM MST, Doppler radar was tracking a strong thunderstorm near
Painted Rock Dam, or 15 miles northwest of Gila Bend. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gila Bend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3324 11288 3314 11270 3294 11280 3309 11306
TIME...MOT...LOC 0102Z 253DEG 1KT 3314 11283
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DHThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:00 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 10, 5:01 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 10, 5:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 20 min |
| Aug 10, 5:08 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 5:14 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 10, 5:16 PM MST | Severe Thunderstorm Warning | PSR | Gila | 44 min |
| Aug 10, 5:17 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 5:19 PM MST | Areal Flood Advisory | PSR | Maricopa | 13 min |
| Aug 10, 5:25 PM MST | Special Weather Statement | PSR | Maricopa | 35 min |
| Aug 10, 5:27 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:32 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 10, 5:37 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 38 min |
| Aug 10, 5:39 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:41 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 10, 5:43 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 5:50 PM MST | Special Weather Statement | PSR | Yuma | 25 min |
| Aug 10, 5:51 PM MST | Flash Flood Warning | PSR | Gila | 2 hr |
| Aug 10, 5:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 34 min |
| Aug 10, 5:57 PM MST | Special Weather Statement | PSR | 33 min | |
| Aug 10, 6:01 PM MST | Special Weather Statement | PSR | Yuma | 29 min |
| Aug 10, 6:02 PM MST | Special Weather Statement | PSR | Maricopa | 28 min |
| Aug 10, 6:04 PM MST | Dust Storm Advisory | PSR | Yuma | 56 min |
| Aug 10, 6:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 16 min |
| Aug 10, 6:23 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Aug 10, 6:26 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 6:29 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 6:37 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:40 PM MST | Areal Flood Advisory | PSR | Maricopa | 50 min |
| Aug 10, 6:42 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 48 min |
| Aug 10, 6:47 PM MST | Special Weather Statement | PSR | 43 min | |
| Aug 10, 6:53 PM MST | Special Weather Statement | PSR | Yuma | 52 min |
| Aug 10, 6:54 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 10, 6:56 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 49 min |
| Aug 10, 7:08 PM MST | Dust Storm Advisory | PSR | Yuma | 67 min |
| Aug 10, 7:10 PM MST | Areal Flood Advisory | PSR | Yuma | 8 min |
| Aug 10, 7:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Aug 10, 7:18 PM MST | Flash Flood Warning | PSR | Yuma | 3 hr |
| Aug 10, 7:30 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 10, 7:44 PM MST | Areal Flood Advisory | PSR | Yuma | 2 hr |
| Aug 10, 8:17 PM MST | Dust Storm Advisory | PSR | Pinal | 58 min |
| Aug 10, 9:43 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 11, 2:53 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 29 min |
| Aug 11, 3:01 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 44 min |
| Aug 11, 3:27 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 6 hr |
| Aug 11, 3:44 PM MST | Severe Thunderstorm Warning | PSR | Gila, Pinal | 22 min |
| Aug 11, 4:21 PM MST | Flash Flood Warning | PSR | Gila, Pinal | 4 hr |
| Aug 11, 4:50 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 40 min |
| Aug 10, 6:33 PM MST | Special Weather Statement | PSR | Imperial | 42 min |
| Aug 10, 7:05 PM MST | Dust Storm Advisory | PSR | Imperial | 55 min |
| Aug 11, 4:13 PM MST | Severe Thunderstorm Warning | PSR | Riverside | 25 min |
| Aug 11, 4:25 PM MST | Flash Flood Warning | PSR | Riverside | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.